Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter August 16, 2016

Ranks of mapping tori via the curve complex

Ian Biringer and Juan Souto


We show that if ϕ is a homeomorphism of a closed, orientable surface of genus g, and ϕ has large translation distance in the curve complex, then the fundamental group of the mapping torus Mϕ has rank 2g+1.

Funding source: National Science Foundation

Award Identifier / Grant number: DMS-5001860

Funding statement: The first author was partially supported by NSF grant DMS-5001860.


[1] I. Agol, Tameness of hyperbolic 3-manifolds, preprint (2004), Search in Google Scholar

[2] D. Bachman and S. Schleimer, Surface bundles versus Heegaard splittings, Comm. Anal. Geom. 13 (2005), no. 5, 903–928. 10.4310/CAG.2005.v13.n5.a3Search in Google Scholar

[3] R. Benedetti and C. Petronio, Lectures on hyperbolic geometry, Universitext, Springer, Berlin 1992. Search in Google Scholar

[4] I. Biringer, Geometry and rank of fibered hyperbolic 3-manifolds, Algebr. Geom. Topol. 9 (2009), no. 1, 277–292. 10.2140/agt.2009.9.277Search in Google Scholar

[5] I. Biringer and J. Souto, A finiteness theorem for hyperbolic 3-manifolds, J. Lond. Math. Soc. (2) 84 (2011), no. 1, 227–242. 10.1112/jlms/jdq106Search in Google Scholar

[6] M. Boileau and H. Zieschang, Heegaard genus of closed orientable Seifert 3-manifolds, Invent. Math. 76 (1984), no. 3, 455–468. 10.1007/BF01388469Search in Google Scholar

[7] F. Bonahon, Bouts des variétés hyperboliques de dimension 3, Ann. of Math. (2) 124 (1986), no. 1, 71–158. 10.2307/1971388Search in Google Scholar

[8] B.  Bowditch, The ending lamination theorem, preprint (2011), Search in Google Scholar

[9] J. Brock and K. Bromberg, Geometric inflexibility and 3-manifolds that fiber over the circle, J. Topol. 4 (2011), no. 1, 1–38. 10.1112/jtopol/jtq032Search in Google Scholar

[10] J. Brock, R. Canary and Y. Minsky, The classification of Kleinian surface groups. II: The ending lamination conjecture, Ann. of Math. (2) 176 (2012), no. 1, 1–149. 10.4007/annals.2012.176.1.1Search in Google Scholar

[11] D. Calegari and D. Gabai, Shrinkwrapping and the taming of hyperbolic 3-manifolds, J. Amer. Math. Soc. 19 (2006), no. 2, 385–446. 10.1090/S0894-0347-05-00513-8Search in Google Scholar

[12] R. D. Canary, Ends of hyperbolic 3-manifolds, J. Amer. Math. Soc. 6 (1993), no. 1, 1–35. Search in Google Scholar

[13] R. D. Canary, A covering theorem for hyperbolic 3-manifolds and its applications, Topology 35 (1996), no. 3, 751–778. 10.1016/0040-9383(94)00055-7Search in Google Scholar

[14] R. D. Canary and Y. N. Minsky, On limits of tame hyperbolic 3-manifolds, J. Differential Geom. 43 (1996), no. 1, 1–41. 10.4310/jdg/1214457896Search in Google Scholar

[15] D. Cooper and M. Scharlemann, The structure of a solvmanifold’s Heegaard splittings, Turkish J. Math. 23 (1999), no. 1, 1–18. Search in Google Scholar

[16] N. M. Dunfield and W. P. Thurston, Finite covers of random 3-manifolds, Invent. Math. 166 (2006), no. 3, 457–521. 10.1007/s00222-006-0001-6Search in Google Scholar

[17] G. Levitt and V. Metaftsis, Rank of mapping tori and companion matrices, Enseign. Math. (2) 58 (2012), no. 1–2, 189–203. 10.4171/LEM/58-1-9Search in Google Scholar

[18] T. Li, Rank and genus of 3-manifolds, J. Amer. Math. Soc. 26 (2013), no. 3, 777–829. 10.1090/S0894-0347-2013-00767-5Search in Google Scholar

[19] J. Maher, Linear progress in the complex of curves, Trans. Amer. Math. Soc. 362 (2010), no. 6, 2963–2991. 10.1090/S0002-9947-10-04903-2Search in Google Scholar

[20] K. Matsuzaki and M. Taniguchi, Hyperbolic manifolds and Kleinian groups, Oxford Math. Monogr., Clarendon Press, New York 1998. Search in Google Scholar

[21] Y. N. Minsky, Kleinian groups and the complex of curves, Geom. Topol. 4 (2000), 117–148. 10.2140/gt.2000.4.117Search in Google Scholar

[22] Y. N. Minsky, Bounded geometry for Kleinian groups, Invent. Math. 146 (2001), no. 1, 143–192. 10.1007/s002220100163Search in Google Scholar

[23] Y. N. Minsky, The classification of Kleinian surface groups. I: Models and bounds, Ann. of Math. (2) 171 (2010), no. 1, 1–107. 10.4007/annals.2010.171.1Search in Google Scholar

[24] J.-P. Otal, Les géodésiques fermées d’une variété hyperbolique en tant que nœuds, Kleinian groups and hyperbolic 3-manifolds (Warwick 2001), London Math. Soc. Lecture Note Ser. 299, Cambridge University Press, Cambridge (2003), 95–104. Search in Google Scholar

[25] I. Rivin, Statistics of random 3-manifolds occasionally fibering over the circle, preprint (2014), Search in Google Scholar

[26] J. Sahattchieve, On convex hulls in the quasiconvex subgroups of Fm×n, Groups Complex. Cryptol. 7 (2015), no. 1, 69–80. Search in Google Scholar

[27] J. Schultens and R. Weidman, On the geometric and the algebraic rank of graph manifolds, Pacific J. Math. 231 (2007), no. 2, 481–510. 10.2140/pjm.2007.231.481Search in Google Scholar

[28] T. Soma, Existence of ruled wrappings in hyperbolic 3-manifolds, Geom. Topol. 10 (2006), 1173–1184. 10.2140/gt.2006.10.1173Search in Google Scholar

[29] J. Souto, The rank of the fundamental group of certain hyperbolic 3-manifolds fibering over the circle, The Zieschang Gedenkschrift, Geom. Topol. Monogr. 14, Geometry & Topology Publications, Coventry (2008), 505–518. Search in Google Scholar

[30] W. Thurston, The geometry and topology of three-manifolds, Lecture notes at Princeton University, Princeton 1980. Search in Google Scholar

[31] W. P. Thurston, A norm for the homology of 3-manifolds, Mem. Amer. Math. Soc. 59 (1986), no. 339, i–vi and 99–130. Search in Google Scholar

[32] W. P. Thurston, Hyperbolic structures on 3-manifolds. II: Surface groups and 3-manifolds fibering over the circle, preprint (1998). Search in Google Scholar

[33] M. E. White, Injectivity radius and fundamental groups of hyperbolic 3-manifolds, Comm. Anal. Geom. 10 (2002), no. 2, 377–395. 10.4310/CAG.2002.v10.n2.a6Search in Google Scholar

[34] H. Zieschang, Über die Nielsensche Kürzungsmethode in freien Produkten mit Amalgam, Invent. Math. 10 (1970), 4–37. 10.1007/BF01402968Search in Google Scholar

Received: 2014-11-22
Revised: 2016-04-02
Published Online: 2016-08-16
Published in Print: 2019-03-01

© 2019 Walter de Gruyter GmbH, Berlin/Boston